Nuvigil; Is My Solution My Problem?

I recently talked about MS related fatigue and lassitude; I mentioned how taking Nuvigil (Armodafinil) seems to be my personal solution to my fatigue/lassitude. What I may not have mentioned here on Multiplesclerosis.net is how since the end of June I have lost about 25 pounds (11kg). I should be more specific; the end of June was about 3 months ago from the time I wrote this article. I have always had a fast metabolism and trouble gaining weight but 25 pounds in 3 months? Why the sudden drop in weight despite the fact that I am eating as much as I can even if it’s food I would not typically eat?

I have not had much time to really sit down and do any sort of medical research whether it be about Multiple Sclerosis or dieting so I have just been attacking the first (and most obvious) possible causes that pop into my head.

ONE — Perhaps I am not eating enough. Maybe I have just been too busy or too tired to eat the amount of food that I was eating before I moved to Colorado? So with this in mind I started counting my calories again with the help of an app on my phone; my numbers were a tad lower than usual so I fixed that. I was still loosing weight.

TWO — Basic math. Maybe now that I was working I was burning more calories running around than I was taking in? I bought a pedometer and surprisingly in an 8-hour shift I almost did 10 miles of walking! Surely that could explain my rapid weight loss! So I started eating more and more; every second of free time I was eating something, even if it was as simple as peanuts. I wanted to make sure that I ate enough at work to make up for what I calculated to be burning so that everything I ate at home was extra. Still, no weigh gain; in fact, I have barely been maintaining my weight! What is wrong with my body? I have never heard of MS being the cause of such a symptom!

THREE — What has changed? That should be the first question you ask yourself when anything breaks or stops working properly in life. Today I felt utterly fed up after viewing my weight on my scale. My knees have been killing me (probably because of the lack of muscle supporting my knee caps) and I hate to see myself in the mirror. I am rather self-conscious about my lack of weight it seems. I am tired of stuffing my face and spending so much money on food without seeing any results. So I sat down and started thinking; what has changed since I moved? Stress? A bit, but that was when I was looking for a job and finding a new doctor, not so much anymore. Calorie intake/burning; obviously already thought about that… hmm… what else?.. … one thing… my medication. I started taking Nuvigil. That is the only thing I have changed in my daily regimen.

So I pulled up a list of side effects for Nuvigil and when I scrolled down to the “less common side effects” (as those are usually what I get) the last thing on the list was “weight loss”.

Other side effects on that list (that I have always assumed were due to some other factor) that I have slowly been noticing include (but are not limited to) joint pain (not just my knees), sweating, heart palpitations, and of course the occasional tight chest (not like the MS Hug).

I Googled the terms “Nuvigil weight loss” and there were a great number of hits. Apparently, Nuvigil can alter your metabolism and in some cases (one source said less than 2 percent of cases) can cause weight loss. Supposedly, there are body builders who take it to help loose unwanted weight and even doctors who will prescribe it off label to help patients with weight loss! Seriously? All that information and I didn’t even do any real research!

Keep that in mind, I have not fact checked any of this, I am just speculating based on the generous amount of information that comes up when doing a quick online search for “Nuvigil weight loss”.

So that is where the question “is my solution my problem?” comes from. Now I have to wonder if the medication I am using for my fatigue is causing this newfound weight issue? I emailed my neurologist in California about all this so I hope to hear from him soon. In the meantime, I am going to start tapering off of Nuvigil to see if I notice any changes in my energy levels or my weight… I would much rather get my energy from a good diet and exercise so I would love to get off the medication anyways. If it let me gain my weight back and not feel so sickly everyday that would be even better!

Has anyone else noticed an increase in weight loss upon taking Nuvigil? Share below!

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The MultipleSclerosis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

Poll